Pennsylvania, 2021Ice Storm in Pennsylvania, January 1, 2021
January 1, 2021 · NWS CTP · 2 events in 2 counties and zones
An ice storm impacted much of central Pennsylvania with anywhere from a trace of ice in the Lower Susquehanna Valley up to a half an inch of ice accumulation in the southern Alleghenies and Laurel Highlands.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice storm impacted much of central Pennsylvania with anywhere from a trace of ice in the Lower Susquehanna Valley up to a half an inch of ice accumulation in the southern Alleghenies and Laurel Highlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 1, 7:05 AM EST, 6 hours 25 minutes earlier.
Area forecast discussion, Jan 1, 7:05 AM EST, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
705 AM EST Fri Jan 1 2021
.SYNOPSIS...
Low pressure will track west of Pennsylvania late today and
tonight. Another southern stream low pressure system will lift
up the east coast late in the weekend. High pressure ridging is
likely over the area early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Short term guidance continues to indicate a light to moderate icing
event over most of the forecast area later today, as warm
advection arrives in advance of low pressure lifting into the
Ohio Valley and high pressure over New England maintains cold
air at low levels. Model soundings indicate there could be a
brief period of snow or sleet at the onset of precipitation, but
any accumulation should be very minor and limited to the
northern counties.
Latest guidance indicates precipitation will arrive over the
southwest part of the forecast area very late this morning and
reach the northeast counties by late afternoon. As is typical
here in Central Pa, ice accretion will be highly elevation
dependent due to surface temperatures within a couple of degrees
from 32F. Model qpf supports ice accretion of greater than a
quarter inch on the the ridgetops of central Pa, especially
above 2000ft, while little if any icing appears likely in the
lowest elevations of the Susquehanna Valley. Have upgraded the
advisory to an Ice Storm Warning over Somerset County, where
average elevation is the highest in the forecast area and where
WPC, NBM and HREF all indicate a decent coverage of greater than
a quarter inch of ice.
Model soundings indicate freezing rain should taper off to light
rain or drizzle over most of the area between 00Z-05Z, as
southerly flow draws warmer air into the area and most
significant precipitation associated with low level jet shifts
east of the area.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
A few orographic rain showers are possible early Saturday over
the northwest mountains. Otherwise, expect dry weather, as large
scale subsidence overspreads the region behind departing
shortwave. Deepening low pressure along the New England coast
will result in a fairly tight gradient and breezy conditions
across Pa Saturday. Bukfit soundings indicate there will be
gusts in the 25-30kt range around midday, then diminishing winds
late, as high pressure approaches from the west.
Despite the passage of a trailing cold front early in the day
and plenty of post-frontal stratocu, temperatures should be
quite a bit above average Saturday. GEFS mean 925mb temps around
2C support highs from the low 40s over the northwest mountains,
to the low 50s in the southeast.
Fair weather is expected Saturday night, as surface high passes
over the state. Focus then shifts to southern southern stream
shortwave lifting out of the Mississippi Valley. Very little
cold air to work with, but retreating surface high over New
England should provide just enough cold air to support a light
wintry mix across much of the forecast area as warm advection
arrives Sunday. A lack of model spread, combined with latest NBM
50th percentiles, suggest a 1-2 inch snowfall across northern Pa
and a light ice accumulation over the south are the most likely
outcomes from this event. Precipitation is likely to taper off
Sunday night, as the mid level shortwave edge east of the state.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Once Sunday's system moves off the east coast, the pattern
should become more benign over the eastern CONUS, with short-
wave ridging aloft likely by mid-week. This should translate to
mostly dry weather for the Commonwealth, along with seasonable
temperatures for early January.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Storm system moving toward the Great Lakes fr0m the Mississippi
valley thios morning. Cirrus clouds ahead of this overspreading
the forecast area with a general OVC250 which will lower through
the morning hours.
The low pressure system will track to the west of the area but
low level cold air in place, comfortably happy sitting in the
valleys of central PA, will result in frozen precipitation for
all locations by early afternoon. With wet bulb temperatures
forecast to be in the mid 20s at the start of the precipitation,
expect an IP/-FZRA mix which will transition to -FZRA.
Ageostrophic winds at 925mb show a northerly component for
several hours this afternoon over the southeast airfields of
KMDT and KLNS. After which, a southerly component will help
transition the precipitation to rain. Elsewhere, ageostrophic
winds will keep -FZRA going until after 00Z when most of the low
level cold air can be scoured out. After which all areas are
subject to LIFR in -DZ and FG as the milder air moves over the
melting surface ice.
Winds above the deck will be screaming from the southwest so
added WS/020 as winds approach 50kts in all locations later this
evening.
Conditions will improve on Saturday, before deteriorating again
Sat night into Sunday as another storm system brings light rain
and snow to central PA.
Outlook...
Sat...Restrictions early with lingering low cigs. Gradual
improvement by aftn.
Sat night-Sun...Deteriorating conds, with light rain/snow
developing.
Mon and Tue...Lingering restrictions in -SHSN across northern
and western highlands. Becoming VFR elsewhere.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 10 AM this morning to 1 AM EST
Saturday for PAZ004>006-010>012-017>019-024>028-034>037-041-
042-045-046-049>053-056>058-063-064.
Ice Storm Warning until midnight EST tonight for PAZ033.
&&
SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Jurewicz/Martin
AVIATION...Evanego/Tyburski
Hazardous weather outlook, Jan 1, 7:19 AM EST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
719 AM EST Fri Jan 1 2021
PAZ033-021230-
Somerset-
719 AM EST Fri Jan 1 2021
...ICE STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Ice Storm Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A light wintry mix could result in icy roads Sunday, mainly during
the morning hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004-005-010-011-017>019-024>028-034>036-050-056>058-063-064-
021230-
Warren-McKean-Elk-Cameron-Clearfield-Northern Centre-Southern Centre-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-
Snyder-Perry-Dauphin-Schuylkill-Cumberland-Adams-
719 AM EST Fri Jan 1 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A light wintry mix could result in icy roads Sunday, mainly during
the morning hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ059-065-066-021230-
Lebanon-York-Lancaster-
719 AM EST Fri Jan 1 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
A light wintry mix could possibly result in icy roads Sunday, mainly
during the morning hours.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ006-012-037-041-042-045-046-049-051>053-021230-
Potter-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Montour-Northumberland-
Columbia-
719 AM EST Fri Jan 1 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Ice Storm, Cambria
- When
- January 1, 1:30 PM EST to 10:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- ASOS
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
An ice storm produced over a quarter of an inch (0.25) of ice accumulation in Cambria County. Ice accumulation knocked down a power line onto Scalp Avenue near Hostetler Road in Geistown.
Ice Storm, Somerset
- When
- January 1, 1:30 PM EST to 10:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- Public
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
An ice storm produced a half an inch (0.50) of ice accumulation at Seven Springs Ski Resort and a quarter of an inch (0.25) in Somerset Borough.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Winter Storm and Winter Weather in Missouri, January 1, 2021$545,000 · 29 events
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$50,000 · 3 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927187, 927188.